Hail, Livingston
- When
- July 17, 2:30 AM CST
- Where
- Livingston County, 3 mi E of Chillicothe
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.800, -93.500
3 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 16, 2:07 PM CST, 12 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 307 PM CDT WED JUL 16 2003 WIND PROFILERS AND SATELLITE IMAGERY INDICATE THAT A SMALL SHORTWAVE IS TRAVERSING THROUGH SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI THIS AFTERNOON. SOME HIGH BASED SHOWERS AND THUNDERSTORMS HAVE BEEN THE RESULT. THESE STORMS HAVE BEEN UNABLE TO TAP SURFACE BASED INSTABILITY SINCE MID LEVEL TEMPERATURES ARE SO WARM. 700MB TEMPERATURES FROM TOPEKAS MORNING SOUNDING WERE 14C, AND CONSIDERING THE SMALL SCALE NATURE OF THE WAVE LITTLE MID LEVEL COOLING CAN BE EXPECTED WITH IT TODAY. I EXPECT MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING NORTH OF HIGHWAY 36 IN ASSOCIATION WITH THIS WEAK WAVE. THE ETA DEPICTS MODERATE LOW AND MID LEVEL MOISTURE ADVECTION THROUGH THE EARLY MORNING HOURS ALONG FROM NORTHERN MISSOURI THROUGH CENTRAL IOWA. THE MOISTURE AXIS WILL MOVE TO THE EAST AND I EXPECT THAT THE SHOWERS WILL DO THE SAME. THE ETA SUGGESTS THAT STORMS WILL FIRE OVER IOWA TONIGHT AND DRIFT SOUTH. THE MODELS CONVECTION APPEARS TO BE SURFACE BASED AND DRIVE SOUTH ALONG AN OUTFLOW BOUNDARY. I HAVE DISCOUNTED THIS SCENARIO SINCE MID LEVEL TEMPERATURES WILL CONTINUE TO BE VERY WARM OVER IOWA TONIGHT AND SHOULD GET WARMER UNDER THE INFLUENCE OF MID LEVEL WESTERLY FLOW. I WOULD EXPECT THAT ANY HIGH BASED ACTIVITY IN IOWA THAT FORMS IN THE WARM ADVECTION WILL TRACK SOUTHEAST, POTENTIALLY AFFECTING THE KIRKSVILLE AREA EARLY TOMORROW MORNING. TOMORROW WILL LIKELY BE ONE OF THE HOTTEST DAYS OF THE SUMMER THUS FAR. LOW LEVEL SOUTHWEST WILL DEVELOP BY MID MORNING AND 850MB TEMPERATURES SUPPORT HIGHS IN THE UPPER 90S OVER EASTERN KANSAS AND WESTERN MISSOURI. I HAVE HELD OFF ON ISSUING A HEAT ADVISORY BECAUSE I HAVE DOUBTS THAT DEWPOINTS WILL CONTRIBUTE ENOUGH TO THE HEAT INDEX TO PUSH IT OVER 105F. DEWPOINTS IN SOUTH CENTRAL KANSAS AND NORTHWEST OKLAHOMA THIS AFTERNOON ARE RUNNING IN THE MID 60S. MODEL PROJECTION OF 925MB MOISTURE ARE RELATIVELY LOW, SO I WOULD EXPECT LOW LEVEL MOISTURE TO MIX OUT DURING THE MIDDLE OF THE AFTERNOON. ANOTHER REASON TO BELIEVE THAT DEWPOINTS WILL DROP TOMORROW AFTERNOON IS THE FACT THAT THE GROUND IS VERY DRY OVER MUCH OF THE REGION. SO FOR NOW ILL STICK WITH HEAT INDICES IN THE 100 TO 103 RANGE FOR TOMORROW AFTERNOON. A BACK DOOR COLD FRONT SHOULD COOL NORTHEAST MISSOURI ON FRIDAY, BUT IT IS UNCLEAR HOW MUCH RELIEF IT WILL BRING TO EASTERN KANSAS AND WESTERN MISSOURI. THE CONVECTIVE POTENTIAL WITH THE BACK DOOR FRONT DOESNT LOOK THAT IMPRESSIVE. SURFACE CONVERGENCE APPEARS TO BE WEEK. MID LEVEL TEMPERATURES WILL ALSO INHIBIT THE POTENTIAL FOR STORMS FRIDAY AND FRIDAY EVENING. KOCH THIS WEEKEND...THE UPPER RIDGING OVER THE WESTERN HALF OF THE CONUS IS PROGGED TO BEGIN RETROGRADING...ALLOWING THE UPPER FLOW REGIME TO BECOME NORTHWESTERLY ACROSS THE FORECAST AREA. BEFORE THIS TRANSITION OCCURS...IT APPEARS THAT ONE MORE DAY WITH ABOVE-NORMAL TEMPS IS IN STORE FOR SATURDAY. MODEL SOLUTIONS ARE SOMEWHAT DISAGREEABLE WITH RESPECT TO THE PLACEMENT OF THE RIDGE AND ASSOCIATED TEMPERATURE FIELDS. THE 84-HOUR ETA PROGS 850 MB TEMPS IN THE 25-27 DEGREES CELSIUS RANGE AT 00Z SUNDAY...WHILE THE GFS DISPLACES THE RIDGE FARTHER WEST AND SUBSEQUENTLY PROGS MORE CONSERVATIVE 850 MB TEMPS AROUND 20 DEGREES CELSIUS. WILL FORECAST HIGHS A FEW DEGREES ABOVE CLIMATOLOGY/GUIDANCE...ALTHOUGH THIS WILL NOT BE WARM ENOUGH IF THE ETA SOLUTION COMES TO FRUITION. AS THE RIDGE RETREATS...AN UPPER TROUGH WILL SWING THROUGH THE GREAT LAKES...PUSHING AN ASSOCIATED COLD FRONT THROUGH THE AREA EARLY SUNDAY. SOME MODEL DISCREPANCY EXISTS OVER THE TIMING OF THE FRONT...BUT CURRENT CONSENSUS AND ENSEMBLES INDICATE THAT THE BEST OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS IS ON SUNDAY...SO HAVE ADDED LOW CHANCE POPS. THE PROGGED STRENGTH DIFFERENCES AMONG MODEL SOLUTIONS ALSO COMPLICATE THE TEMPERATURE FORECAST FOR THE BEGINNING OF THE UPCOMING WORK WEEK. THE GFS IS THE MOST AGGRESSIVE SOLUTION...BRINGING A SURGE OF SIGNIFICANTLY COOLER AIR DOWN. IF THIS SOLUTION WOULD PROVE TO BE CORRECT...HIGH TEMPS WOULD BE IN THE UPPER 70S AND LOW 80S ON MONDAY AND TUESDAY. THE ECMWF AND CANADIAN MODELS ALSO BRING COOLER TEMPS TO THE REGION...BUT ARE NOT NEARLY AS BOLD. SO...WILL BEGIN TRENDING TOWARD COOLER CONDITIONS BUT NOT BITE ON THE GFS AT THIS POINT. SCHMIT 335 AM... CONCERNS IN THIS MORNINGS FORECAST FOCUSED ON THE HEAT AND CHANCES FOR THUNDERSTORMS THROUGH THE REMAINDER OF THE WORK WEEK. TWEAKED TEMPS UP A HAIR FOR THIS AFTERNOON AS THE FWC GUIDANCE CONTINUES TO LOOK TO HAVE THE BEST HANDLE ON THE HEAT THAT IS ASSOCIATED WITH THE DOMINATE WEST CONUS RIDGE. DEWPOINTS WILL BEGIN TO REBOUND TODAY...BUT SHOULD REMAIN LOW ENOUGH TO KEEP HEAT INDICES FROM BOUNDING TOO MUCH HIGHER THAN 100 DEGREES. BY THURSDAY EXPECTATIONS ARE THAT DEWPOINTS WILL INCH UP ENOUGH TO CONSPIRE WITH MID TO UPPER 90 DEGREE TEMPS...AND PUSH HEAT INDICES BACK INTO THE 105+ RANGE FOR AREAS IN EASTERN KS AND WESTERN MO. THESE CONDITIONS COULD REPEAT FRIDAY...BUT BY SATURDAY AFTERNOON INDICES SHOULD DROP BACK TO MORE REASONABLE LEVELS AS SLIGHTLY LOWER DEWPOINTS MOVE INTO THE AREA. AS FOR THUNDERSTORM CHANCES. A FEW SHORT WAVES...OVER TOPPING THE WEST CONUS RIDGE...WILL DROP INTO THE THE NORTHWEST FLOW OVER THE MIDWEST STARTING TONIGHT. INTRODUCED A CHANCE OF THUNDER INTO THE NORTHERN TIER OF COUNTIES FOR THE POST MIDNIGHT HOURS. THE FIRST SHORT WAVE SHOULD PROVIDE ENOUGH LIFT TO FORM SOME STORMS IN NB/SD...WHICH WOULD THEN BE EXPECTED TO DESCEND THROUGH THE NORTHWEST FLOW INTO IA WHERE THE ACTIVITY WOULD THEN SKIRT ALONG THE MO/IA BORDER. THINKING IS THAT THE CAP OVER MOST OF WESTERN MO AND EASTERN KS WILL BE TO STRONG FOR THE CONVECTION TO PENETRATE VERY FAR SOUTH. A SECOND STRONGER SHORT WAVE IS EXPECTED TO DROP INTO THE UPPER MIDWEST LATE THURSDAY. LEFT GOING CHANCE OF THUNDER ALONE IN THE NORTH CENTRAL ZONES FOR THE LATE THURSDAY NIGHT HOURS AS ALL MODEL INDICATIONS ARE THAT SOME THETA-E ADVECTION WILL MOVE IN AHEAD OF THE APPROACHING SHORT WAVE. BY FRIDAY THE WAVE IS PROGGED TO BE SLIDING THROUGH IA AND MO ACCOMPANIED BY A WEAK SURFACE LOW. THEREFORE I ADDED A CHANCE OF THUNDER FOR THE NORTHEASTERN HALF OF THE FORECAST AREA FOR FRIDAY AFTERNOON...AND LEFT THE FRIDAY NIGHT CHANCES ALONE. CUTTER .EAX... KS...NONE. MO...NONE.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS MAY TRACK INTO NORTHEAST MISSOURI LATE TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY TEMPERATURES WILL REACH THE MID TO UPPER 90S OVER EASTERN KANSAS AND NORTHERN MISSOURI TOMORROW. AFTERNOON HEAT INDICES WILL BE IN THE 100 TO 103 DEGREE RANGE. ANOTHER HOT DAY IS EXPECTED FRIDAY OVER CENTRAL MISSOURI AND EAST CENTRAL KANSAS. THUNDERSTORMS ARE FORECAST FOR SUNDAY AND SUNDAY NIGHT. DAMAGING WIND GUSTS ARE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
The Pleasant Hill radar (KEAX), 128 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
3 hail, 1 flash flood. Local standard time, as filed.
Highway 65 under water around Malta Bend due to very heavy rains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376132, 5376133, 5376134, 5376135.